Alert archive / Nebraska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 29, NWS Cheyenne, WY

May 20, 2007Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2007, 4:26 PM MDT for Dawes County, Sioux County, Nebraska. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2007, 4:26 PM MDT (22:26 UTC)
Expired
May 20, 2007, 5:06 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

Counties Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 184 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:33 PM MDTHAIL 0.752 Ne Agate, NEREPORTED BY AGATE FOSSIL BEDS NATL MONUMENT EMPLOYEE
May 20, 4:42 PM MDTHAIL 0.259 Se Crawford, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2007-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2007-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-403 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 202226
SVRCYS
NEC045-165-202330-
/O.NEW.KCYS.SV.W.0029.070520T2226Z-070520T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT SUN MAY 20 2007

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
  CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 530 PM MDT

* AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR AGATE...OR ABOUT 33 MILES NORTHEAST OF
  TORRINGTON...AND MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN BY 530 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4260 10392 4232 10391 4252 10316 4281 10318

$$

JR
2 follow-up statements
000 
WWUS55 KCYS 202258
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT SUN MAY 20 2007

NEC045-165-202330-
/O.CON.KCYS.SV.W.0029.000000T0000Z-070520T2330Z/
DAWES NE-SIOUX NE-
458 PM MDT SUN MAY 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR CENTRAL SIOUX AND SOUTHWESTERN DAWES COUNTIES...

AT 455 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING NICKEL
SIZE HAIL.  THIS STORM WAS LOCATED NEAR AGATE...OR ABOUT 34 MILES
NORTHEAST OF TORRINGTON...MOVING NORTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL SIOUX COUNTY AT 510 PM MDT

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4260 10392 4232 10391 4252 10316 4281 10318

$$

JR
000 
WWUS55 KCYS 202306
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT SUN MAY 20 2007

NEC045-165-202316-
/O.CAN.KCYS.SV.W.0029.000000T0000Z-070520T2330Z/
DAWES NE-SIOUX NE-
506 PM MDT SUN MAY 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIOUX AND SOUTHWESTERN
DAWES COUNTIES IS CANCELLED...

THE STORMS HAVE DECREASED IN INTENSITY AND ARE NO LONGER SEVERE. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.  THE STORMS IN SIOUX 
COUNTY HAVE WEAKENED WELL BELOW SEVERE LIMIT...BUT STRONGER STORMS 
HAVE MOVED INTO DAWES COUNTY. THE DAWES COUNTY STORMS ARE NOT 
EXPECTED TO REACH SEVERE CRITERIA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4260 10392 4232 10391 4252 10316 4281 10318

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:31 PM MDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 20, 2:31 PM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
231 PM MDT SUN MAY 20 2007

.SHORT TERM...AN EXCITING DAY WITH SEVERE STORMS AND PHONES
RINGING OFF-THE-HOOK WITH FUNNEL CLOUD REPORTS...AND EVEN A WELL-
DEFINED ROPE FUNNEL WITNESSED BY THE FORECAST STAFF IN CHEYENNE.
THIS IS NOT ENDING SOON AS THE ATMOSPHERE REMAINS VERY UNSTABLE
AND UPPER ENERGY AHEAD OF THE MAIN TROUGH BEGINS TO SLIDE
EASTWARD. THE STORMS SHOULD CALM DOWN IN THE SOUTHERN ZONES AFTER
PEAK HEATING...BUT THE NORTHERN ZONES WILL BE MAINTAINED BY THE
VORT ENERGY. AFTER A BREAK OVERNIGHT...THINGS SHOULD GET EVEN MORE
INTERESTING ON MONDAY AFTERNOON WITH THE MAIN TROUGH ON THE
DOORSTEP AND A BROAD REGION OF ASSENT OVER THE FORECAST AREA. CAPE
AND SHEAR WILL BE SUFFICIENT FOR SCATTERED CONVECTION WITH A GOOD
CHANCE OF A NUMBER OF THEM ACHIEVING SEVERE LIMITS AHEAD OF THE
MAIN COLD FRONT.

.LONG TERM...APPROACHING ENERGETIC UPPER LOW WAS JUST ENTERING THE
PACIFIC NORTHWEST AT MIDDAY.  THAT FEATURE WILL MOVE EAST AND ACROSS
THE CENTRAL AND NORTHERN ROCKIES AND HIGH PLAINS THROUGH WEDNESDAY.
MODELS STILL DIFFER ON TIMING OF THE FEATURE WITH THE GFS NOW ONE
OF THE SLOWER MODELS.  HOWEVER...THE 12Z GFS IS NOW TRENDING FASTER.
FOR THIS PART OF THE FORECAST WILL LEAN TOWARD THE FASTER MOVEMENT
OF THE SYNOPTIC FEATURES PER THE NAM...DGEX AND ECMWF.  THE
ASSOCIATED SURFACE FRONT WILL MOVE SLOWLY ACROSS THE ENTIRE CWA
MONDAY NIGHT.  ALONG AND AHEAD OF THE FRONT WILL CONTINUE TO BE A
GOOD CHANCE OF THUNDERSTORMS...SOME LIKELY PRODUCING SEVERE
WEATHER.  THEN BEHIND THE FRONT AND AS THE UPPER LEVEL LOW MOVES
ACROSS THE REGION...WIDESPREAD SHOWERS WILL BE OVER THE CWA LATER
MONDAY NIGHT AND TUESDAY MORNING.  AT THIS TIME THE SNOW LEVEL WILL
LOWER TO AROUND 7000 FEET BY 12Z TUESDAY.  THE SURFACE HIGH BUILDS
OVER THE CWA TUESDAY NIGHT AND THE CYCLONIC FLOW ALOFT WEAKENS AND
ENDS TUESDAY NIGHT AND WEDNESDAY MORNING.  WILL THEREFORE KEEP THE
IDEA OF LOWERING POPS OVER THE CWA DURING THOSE TIMES.  GOOD COLD
AIR ADVECTION WILL OCCUR BEHIND THE COLD FRONT MONDAY NIGHT AND
TUESDAY AND WILL DROP TEMPERATURES AT LEAST 20 DEGREES FROM MONDAY
TO TUESDAY AND WEDNESDAY.  IT WILL ALSO BE WINDY OVER THE EAST PART
OF THE CWA LATER MONDAY NIGHT AND FOR MOST OF TUESDAY.  NORTHWEST
FLOW ALOFT THEN WILL BE OVER THE REGION FOR WEDNESDAY AND THURSDAY
WITH MOST MODELS INDICATING A MORE ZONAL FLOW OVER NEXT WEEKEND.
THE MEDIUM RANGE MODELS DIFFER ON THE TIMING OF SHORTWAVE TROUGHS
BUT FOR NOW WILL FOLLOW THE DGEX WHICH MOVES A SHORTWAVE TROUGH
OVER THE CWA THURSDAY AFTERNOON AND EVENING ALONG WITH A COLD FRONT.
LOW LEVEL MOISTURE RETURNS OVER THE EAST PART OF THE CWA SATURDAY
AND SUNDAY AS SURFACE HIGH PRESSURE WILL BE OVER THE PLAINS.  WILL
BUMP POPS UP FOR THURSDAY AT THIS TIME AND KEEP LOWER POPS FOR
FRIDAY THROUGH NEXT SUNDAY.

&&

.AVIATION...SCT CONVECTION WILL CREATE GUSTY SFC WINDS AND HAIL
UNTIL SUNSET. MORE COVERAGE OF STORMS TOMORROW. CIGS WILL REMAIN
ABOVE 12000 FEET FOR THE MOST PART.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SOWKO
LONG TERM....WEILAND
Hazardous weather outlook, May 20, 10:15 AM MDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1015 AM MDT SUN MAY 20 2007

NEZ001>003-019>021-054-055-WYZ059-060-064-066>070-211100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1015 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR ACROSS THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH
WILL BE THE GENERAL THREATS. THUNDERSTORMS MAY APPROACH SEVERE
LIMITS LATER TODAY ACROSS CONVERSE AND NIOBRARA COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS
AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. A FEW
THUNDERSTORMS MAY BECOME SEVERE MONDAY AFTERNOON CONTAINING WINDS
IN EXCESS OF 58 MPH AND HAIL IN EXCESS OF THREE QUARTERS OF AN
INCH IN DIAMETER.

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY.
TEMPERATURES ABOVE 6500 FEET WILL APPROACH FREEZING BY WEDNESDAY
MORNING. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF
SNOW LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. SPOTTERS
ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE AND STRONG WINDS TO THE
NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-211100-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
1015 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ACROSS
THE AREA TODAY. SMALL HAIL AND GUSTY WINDS TO 40 MPH WILL BE THE
GENERAL THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A POTENT STORM SYSTEM WILL APPROACH THE AREA ON MONDAY. SHOWERS
AND THUNDERSTORMS WILL BE MORE ORGANIZED ON MONDAY. SMALL HAIL AND
WIND GUSTS TO 50 MPH WILL BE A POSSIBILITY ON MONDAY.

A MUCH COOLER AND SHOWERY DAY CAN BE EXPECTED ON TUESDAY.
NEAR FREEZING OR FREEZING TEMPERATURES ARE ANTICIPATED FOR TUESDAY
NIGHT. ALSO...AREAS ABOVE 7500 FEET MAY RECEIVE 1 TO 2 INCHES OF SNOW
LATE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, May 20, 1:39 PM MDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
139 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             7 SSW CHEYENNE          41.05N 104.84W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

ASOWKO
Local storm report, May 20, 2:23 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

ASOWKO
Local storm report, May 20, 2:23 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MDT SUN MAY 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             8 S CHEYENNE            41.03N 104.79W
05/20/2007  E1.00 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

ASOWKO

Nearby

Severe Thunderstorm Warnings in Nebraska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.